Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 191, NWS North Platte, NE

June 24, 2022Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 24, 2022, 7:02 PM MDT for Cherry County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2022, 7:02 PM MDT (01:02 UTC)
Expired
Jun 24, 2022, 7:45 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2596 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

095 
WUUS53 KLBF 250102
SVRLBF
NEC031-250145-
/O.NEW.KLBF.SV.W.0191.220625T0102Z-220625T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
802 PM CDT Fri Jun 24 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherry County in north central Nebraska...

* Until 845 PM CDT/745 PM MDT/.

* At 802 PM CDT/702 PM MDT/, a severe thunderstorm was located 10
  miles north of Merritt Reservoir, or 14 miles west of Valentine,
  moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Valentine, Crookston, Highway 97 crossing the Niobrara River,
  Anderson Bridge State Wildlife Management Area, Sparks and Smith
  Falls State Park.

This includes the following highways...
 Highway 20 between mile markers 184 and 205.
 Highway 97 between mile markers 118 and 141.
 Highway 83 between mile markers 204 and 222.
 Highway 12 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4288 10019 4265 10086 4283 10097 4300 10065
      4300 10032
TIME...MOT...LOC 0102Z 239DEG 31KT 4280 10082 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
2 follow-up statements
799 
WWUS53 KLBF 250124
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
824 PM CDT Fri Jun 24 2022

NEC031-250145-
/O.CON.KLBF.SV.W.0191.000000T0000Z-220625T0145Z/
Cherry NE-
824 PM CDT Fri Jun 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN CHERRY COUNTY...

At 824 PM CDT, a severe thunderstorm was located over Valentine,
moving northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Valentine, Crookston, Highway 97 crossing the Niobrara River, Sparks
and Smith Falls State Park.

This includes the following highways...
 Highway 20 between mile markers 186 and 205.
 Highway 97 between mile markers 124 and 141.
 Highway 83 between mile markers 204 and 222.
 Highway 12 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4268 10077 4285 10087 4300 10065 4300 10032
      4288 10019
TIME...MOT...LOC 0124Z 239DEG 31KT 4290 10060 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gomez
142 
WWUS53 KLBF 250143
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
843 PM CDT Fri Jun 24 2022

NEC031-250152-
/O.EXP.KLBF.SV.W.0191.000000T0000Z-220625T0145Z/
Cherry NE-
843 PM CDT Fri Jun 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY COUNTY
WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4268 10077 4285 10087 4300 10065 4300 10032
      4288 10019
TIME...MOT...LOC 0142Z 239DEG 31KT 4199 10137 

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:37 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 24, 5:37 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
637 PM CDT Fri Jun 24 2022

.SYNOPSIS...
Issued at 318 PM CDT Fri Jun 24 2022

Subtle mid level short wave noted over nrn UT this morning moving
eastward, while a more potent PV anomaly was moving into northwest
MT with an accompanying jet rounding the base of the larger upper
trough into wrn MT. Mid-level WV imagery showing moisture streaming
around the upper ridge located across the srn Plains, and broad
scale forcing located over the central Rockies. In addition,
convective complexes noted across nw MO and nrn MN. Two weak surface
lows, one over central SD/ND with a second over western KS.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 318 PM CDT Fri Jun 24 2022

Short term highlights: Scattered thunderstorms will be possible
across portions of western and north central NE, though not everyone
will see beneficial rainfall. Severe storms will be possible with
any that develop with greatest impacts from damaging wind and large
hail and mainly west of highway 61.

The subtle short wave mentioned earlier is expected to become more
influenced by the upper trough to the west and begin to move more
northeasterly and once it encounters better moisture and instability
across the Plains will affect two areas of surface-based boundaries:
1) a weak trough or wind shift stalled across the middle of NE and
2) along an advancing cold front to move through the area during the
overnight. Both boundaries will be locations for thunderstorm
development as a result, and areas of storms will have the potential
to produce damaging wind gusts and large hail. Initial development
make be more discrete and capable of large hail, while the storms
that develop along the front will have damaging winds as the main
threat.

The initial storms along the sfc trough will likely struggle as dry
air entrainment will be likely in the presence of weak shear
initially. However if enough forcing remains then would expect at
least a couple storms to evolve into something more supercellular.
These would be capable of large hail good anvil level storm relative
flow and elongated hodographs would support that in the presence of
ML CAPE 2000J/kg or better. The final push of storms will come with
the Pacific front which should move through by midnight or so. Then
a stronger cold front will push through from north to south
overnight.

Saturday will be much cooler and below average for this time of
year. Skies should clear through the morning and with good
insolation with steep lapse rates in place by afternoon, would
expect a fair amount of cumulus development., however a dry forecast
is in place. Skies should clear again with the approach of sunset
Saturday night leaving a mostly clear by cool night in store for the
much of the area. The expection could be in the far southwest where
residual cloud cover from precipitation over the higher terrain
further west.

.LONG TERM...(Sunday through Friday)
Issued at 318 PM CDT Fri Jun 24 2022

Long term highlights: A return of much warmer temps again by midweek
with mainly dry conditions prevailing. Precipitation chances
increase again Wed night through the end of the week with temps
at or slightly above average.

Sunday will be another cool, dry day with below average temps for
this time of the year in the 70s, and lighter winds than Saturday.
Low level moisture will remain low so with good radiational cooling
potential, Sunday night will set up to be another cool night wil
lows 5-10 degrees below average for this time of year.

The aforementioned upper trough will move from the northern Plains
eastward to the upper Midwest before exiting into southeastern
Canada. The mid-range (Monday-Wednesday) period will be
characterized by building upper heights across the wrn CONUS with
the ridge axis building into the central Rockies by midweek. This
will mean a return to hot and dry conditions, with temperatures
rising more abruptly Monday, back to near average for this time of
year, then to above average again by Tuesday and Wednesday, nearing
the century mark again Wed in some spots. Little rain is expect in
this period as large scale subsidence will inhibit widespread
precipitation development. The front moving through tonight will
drive low level moisture well south also and will be held in place
in the southern Plains thanks to an expansive surface high across
the south eastward to the Atlantic Coast. Winds will become
southerly but low level moisture return will be slow, despite a
favorable setup for the classic Plains LLJ formation each night.

From Wednesday night and beyond, precipitation chances will increase
as a favorable pattern looks to become established that would bring
monsoonal moisture into the area. Ensemble clustering suggests broad
ridging across the southern half of the CONUS centered over the
southern Plains. While there are differences in deterministic
solutions that brings confidence precip amounts and timing,
confidence in the pattern shift is good. High temps in this period
would remain above average for this time of year and should hold
mainly in the upper 80s to mid 90s, though if the monsoon
moisture evolves as thought, cloud cover may yield somewhat cooler
temps closer to average. Therefore a relection in confidence in
the temp forecast is also low as the envelope/range of the 25 to
75th percentiles of temps in the Thursday-Friday time frame is
large.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 629 PM CDT Fri Jun 24 2022

A line of scattered thunderstorms across the Sandhills will
continue to move eastward through the evening hours. Storms are
slow moving and may produce locally heavy rainfall that could
impact visibilities. Thunderstorm activity is expected to move out
of the area after midnight. Winds will shift from the south to the
north this evening as the front passes, winds will remain gusty
with wind gust of 25 kts, stronger winds within thunderstorms.
MVFR conditions may be possible within stronger thunderstorms and
a brief period of MVFR conditions will be possible at KVTN in the
morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Gomez
Hazardous weather outlook, Jun 24, 2:10 PM MDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Fri Jun 24 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-252015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Fri Jun 24 2022 /210 PM MDT Fri Jun 24 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a slight risk for severe thunderstorm develop this
evening through 3 am CDT Saturday along and east of a line from
Gordon, in Sheridan County to Whitman, in Grant County, to Paxton
in Keith County and Stockville in Frontier County. The primary
threats from severe storms will be large hail and damaging winds.

A weak surface trough extending from near Valentine southwest will
be the initial focus for thunderstorm development. This evening as
a cold front moves east across western Nebraska additional
thunderstorm development is expected to form in a broken line of
thunderstorms that may extend from near Valentine southwest to
Thedford, Tryon and Imperial. The line of storms will then move
eastward across western Nebraska into the north central, and exit
east overnight around 3 am CT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 24, 5:36 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
536 PM MDT Fri Jun 24 2022

NEZ094-250000-
Western Cherry NE-
536 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of south central Cherry
County through 600 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Whitman, or 21 miles northwest of Mullen, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marsh Flat, Speckel Meir Lake, Highway 97 crossing Big Creek,
Sevenmile Hill and Hire.

This includes Highway 97 between mile markers 71 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4220 10152 4242 10138 4237 10092 4209 10103
      4210 10138
TIME...MOT...LOC 2335Z 288DEG 17KT 4227 10134

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Brown
Special weather statement, Jun 24, 6:07 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
607 PM MDT Fri Jun 24 2022

NEZ094-250045-
Western Cherry NE-
607 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of north central Cherry
County through 645 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Medicine Lake, or 37 miles west of Valentine, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Schoolhouse Lake and Steer Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4261 10127 4273 10135 4291 10104 4270 10090
TIME...MOT...LOC 0007Z 239DEG 17KT 4270 10124

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Brown
Local storm report, Jun 24, 6:19 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             13 NE ARTHUR            41.71N 101.51W
06/24/2022  M0.88 INCH       ARTHUR             NE   PUBLIC

&&

TLK
Special weather statement, Jun 24, 6:30 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
630 PM MDT Fri Jun 24 2022

NEZ057-058-250100-
Perkins NE-Keith NE-
630 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of central Perkins and
south central Keith Counties through 700 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Venango, or 10 miles west of Grant, moving east at
20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Grant, Madrid, Brandon and Wild Horse Spring.

This includes Highway 61 between mile markers 60 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4075 10203 4097 10201 4104 10151 4079 10142
TIME...MOT...LOC 0030Z 252DEG 28KT 4086 10193

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JWS
Special weather statement, Jun 24, 6:39 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
739 PM CDT Fri Jun 24 2022

NEZ005-024-025-094-250130-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
739 PM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of south central
Cherry, northeastern Hooker and northwestern Thomas Counties through
830 PM CDT/730 PM MDT/...

At 738 PM CDT/638 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles north of Mullen, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mullen, Seneca, Giant Hill, Norway and Kelso.

This includes the following highways...
 Highway 2 between mile markers 186 and 206.
 Highway 97 between mile markers 68 and 81.
 Highway 83 between mile markers 158 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4211 10115 4229 10100 4219 10046 4187 10075
TIME...MOT...LOC 0038Z 293DEG 28KT 4217 10098

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Jun 24, 6:45 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
645 PM MDT Fri Jun 24 2022

NEZ058-069-250130-
Chase NE-Perkins NE-
645 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southeastern Perkins
and Chase Counties through 730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, or 16 miles west of Imperial, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Imperial, Lamar, Enders, Enders Reservoir State Recreation Area,
Champion, Crete, Chase, Center Dam Campground, Wanamaker State
Wildfire Management Area, Area A Campground and Church Grove
Campground.

This includes Highway 61 between mile markers 29 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4062 10205 4076 10139 4042 10140 4034 10202
      4035 10205
TIME...MOT...LOC 0045Z 254DEG 32KT 4048 10194

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:07 PM MDTSpecial Weather StatementLBFCherry38 min
Jun 24, 6:27 PM MDTSevere Thunderstorm WarningLBFKeith48 min
Jun 24, 6:30 PM MDTSpecial Weather StatementLBFPerkins30 min
Jun 24, 6:39 PM MDTSpecial Weather StatementLBFHooker51 min
Jun 24, 6:45 PM MDTSpecial Weather StatementLBFChase45 min
Jun 24, 6:53 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins52 min
Jun 24, 7:09 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFKeith, Lincoln51 min
Jun 24, 7:38 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins37 min
Jun 24, 7:40 PM MDTSpecial Weather StatementLBFHooker50 min
Jun 24, 8:03 PM MDTSpecial Weather StatementLBFCherry27 min
Jun 24, 8:08 PM MDTSevere Thunderstorm WarningLBFLincoln52 min
Jun 24, 8:26 PM MDTSpecial Weather StatementLBFHooker34 min
Jun 24, 8:31 PM MDTSpecial Weather StatementLBFHayes29 min
Jun 24, 8:47 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFFrontier, Hayes, Lincoln43 min
Jun 24, 9:19 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln41 min
Jun 24, 9:31 PM MDTSpecial Weather StatementLBFKeya Paha44 min
Jun 24, 9:57 PM MDTSevere Thunderstorm WarningLBFFrontier18 min
Jun 25, 12:37 AM MDTSevere Thunderstorm WarningLBFBoyd23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.